Non-autonomous normal forms for Hamiltonian systems

Robert J. McDonald, James Murdock, N. Sri Namachchivaya

Research output: Contribution to journalArticlepeer-review


A method for calculating normal forms for non-autonomous periodically perturbed Hamiltonian systems is developed. The solution for an autonomous Hamiltonian normal form is well known, and involves the solution of a homological equation on the vector space of homogeneous scalar polynomials. An algorithm is presented for generating an analogous non-autonomous homological equation using Lie transforms. Solution of this equation will generate a normal form for the non-autonomous Hamiltonian. Although this equation is defined on an infinite-dimensional space, it is shown that the problem can be reduced to an equivalent one on a finite-dimensional space. A solution can then be found in an analogous way to the solution for the autonomous problem. It is also shown that the normal form satisfies invariance properties. Finally, an example problem is presented to illustrate the solution technique.

Original languageEnglish (US)
Pages (from-to)357-384
Number of pages28
JournalDynamical Systems
Issue number4
StatePublished - 1999

ASJC Scopus subject areas

  • Mathematics(all)
  • Computer Science Applications


Dive into the research topics of 'Non-autonomous normal forms for Hamiltonian systems'. Together they form a unique fingerprint.

Cite this